Sunday, January 27, 2008

One problem with Paxil...

and Prozac, Zoloft, Celexa, and Lexapro

Several years ago, I treated a teenager with Paxil for show-stopping anxiety. He came back two weeks later no longer feeling much anxiety. In fact, he wasn't feeling much of anything. In his words:

I couldn't get my shoes tied this morning. It wasn't that I didn't know how to tie my shoes, I just didn't much care whether they were tied or not. It seemed like too much trouble.

This blah sort of feeling (other patients have variably described it as a lack of emotions, loss of joy, inability to cry, being wrapped in cotton, and viewing life from a fishbowl) is a big problem with this class of drugs known as SSRIs or selective serotonin reuptake inhibitors. My psychiatrist colleagues tell me as many as 40% of patients will experience this dulling of emotion.

While patients may initially welcome the resolution of depression and anxiety, this inability to feel quickly becomes a problem. My patient who called me a saint post-Cymbalta prescription had this problem as well with the SSRIs. More later on why Cymbalta and Effexor are not so dulling, and why Cymbalta may have it over Effexor.

2 comments:

Elaine said...

I took a very low dose zoloft years ago after the death of a family member. Though I wasn't totally zoned out it did get me over the initial hump and left me in the "blah" zone, which is not me! I took myself off it 3 months later.

Mauigirl said...

I don't find that I'm all that blah on Prozac but I take a very low dose (10 mg.). Perhaps my "highs" are a little less high but it is worth it not to have the lows.